Alert archive / Pennsylvania / Flash Flood Warnings in 2010
Flash Flood Warning 13, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 9, 2010, 4:37 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2010, 4:37 PM EDT (20:37 UTC)
- Expired
- Jul 9, 2010, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Beaver County, PA
The radar
The Pittsburgh radar (KPBZ), 16 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:30 PM EDT | FLASH FLOOD | 5 Se Ellwood City, PA | HARKINS MILL ROAD IN NEW SEWICKLEY TOWNSHIP CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
766
WGUS51 KPBZ 092037
FFWPBZ
PAC007-092330-
/O.NEW.KPBZ.FF.W.0013.100709T2037Z-100709T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT FRI JUL 9 2010
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEAVER COUNTY IN WESTERN PENNSYLVANIA...
* UNTIL 730 PM EDT
* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
INDICATED 1.50 TO 2.50 INCHES OF RAIN FROM THUNDERSTORMS OVER THE
WARNED AREA....PRODUCING AREAS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATER IS USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4062 8015 4048 8036 4048 8052 4086 8052
4086 8016
$$1 follow-up statement
846
WGUS71 KPBZ 092328
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT FRI JUL 9 2010
PAC007-092337-
/O.EXP.KPBZ.FF.W.0013.000000T0000Z-100709T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAVER PA-
728 PM EDT FRI JUL 9 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT FOR BEAVER
COUNTY...
PRECIPITATION IS DIMINISHING...AND WATERS ARE RECEDING...THUS THE
FLASH FLOOD WARNING WILL EXPIRE AT 730 PM.
LAT...LON 4062 8015 4048 8036 4048 8052 4086 8052
4086 8016
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:59 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 9, 1:59 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 159 PM EDT FRI JUL 9 2010 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TODAY AND THIS EVENING...BRINGING SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR THE WEEKEND INTO EARLY NEXT WEEK...BRINGING DRY AND SEASONABLE CONDITIONS. && .NEAR TERM /THROUGH SATURDAY/... A COLD FRONT ENTERING EASTERN OHIO THIS AFTN WILL MOVE EAST INTO WESTERN PA LATE THIS AFTN/EARLY EVENING...AND INTO WESTERN MD BY MIDNIGHT. SHWR/TSTM ACTIVITY IS INCREASING AHEAD OF THE FRONT AND THIS TREND WILL CONTINUE THROUGH THE LATE AFTN AS THE FRONT MAKES ITS CROSSING. SOME OF THE SHWRS WILL BE LOCALLY HEAVY. EXPECT AREAL AVERAGE RAINFALL AMOUNTS OF 0.50 TO 1.25 INCHES. WITH DEEP LAYER SHEAR SOMEWHAT LIMITED...DO NOT EXPECT ORGANIZED STRONG/SEVERE TSTMS...WITH PERHAPS GUSTY WINDS WITH THE STRONGER STORMS. PRECIP WILL DIMINISH WEST TO EAST TNGT AS THE FRONT EXITS...WITH EASTERN OHIO MAINLY DRY BY MIDNIGHT...AND WESTERN PA MAINLY DRY BY SATURDAY MORNING. CONCERNING POST FRONTAL FOG DEVELOPMENT SATURDAY MORNING...MODEL PROFILES CONTINUE TO INDICATE STRATUS DEVELOPMENT WOULD BE MORE FAVORABLE OVER FOG DUE TO SURFACE LAYER WIND SPEEDS 5-8 MPH...THUS WILL LINGER SOME CLOUDS POST-FRONTAL PASSAGE IN LIEU OF FOG. SKIES WILL CLEAR SATURDAY AFTN AS HIGH PRESSURE BUILDS IN. LESS HUMID CONDITIONS WILL PREVAIL SATURDAY...WITH HIGH TEMPERATURES CLOSE TO NORMAL. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS. A WEAK RIPPLE IN THE UPPER LEVEL FLOW MAY CLIP THE AREA FROM THE NORTH ON SUNDAY...BUT THINK THIS WILL PRODUCE SOME MID LEVEL CLOUDS AT MOST. THE NEXT FRONTAL SYSTEM WILL APPROACH FROM THE WEST ON MONDAY...BUT THINK SIGNIFICANT LIFT WILL REMAIN WEST THROUGH MONDAY AFTN...THUS WILL KEEP CONDITIONS DRY WITH SOME INCREASING CLOUDS MONDAY AFTN. NEAR NORMAL TEMPERATURES WILL PREVAIL THROUGH SUNDAY...WARMING TO AROUND 5 DEGREES ABOVE NORMAL MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE APPROACH OF NEXT FRONTAL SYSTEM WILL AFFECT THE REGION BY LATE MONDAY NIGHT. CHANCE SHOWERS AND THUNDERSTORMS LATER MONDAY NIGHT AND REMAIN THROUGH EARLY WEDNESDAY EVENING AS FRONTAL SYSTEM LINGERS IN THE AREA. MODELS DIFFER ON TIMING AND STRENGTH OF DISTURBANCES MOVING ALONG FRONT, BUT IN AGREEMENT FOR CHANCE OF SHOWERS THROUGH THAT PERIOD. SEASONAL TEMPERATURES THOUGH WEDNESDAY...THEN INCREASE TO ABOVE NORMAL VALUES THURSDAY AND FRIDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SHOWERS AND THUNDERSTORMS RAPIDLY INCREASING IN COVERAGE. MVFR CONDITIONS WITH ISOLATED IFR CONDITIONS IN SOME HEAVIER RAIN AREAS. COLD FRONT MOVES THOUGH THE AREA. AREAS OF MVFR CAN BE EXPECTED. TSTM COVERAGE WILL GENERALLY BE SCATTERED...WITH TEMPO GROUPS MENTIONED THIS AFTN/EARLY EVENING. SHWRS WILL DECREASE THIS EVENING/OVERNIGHT AS THE FRONT MOVES EASTWARD WITH STRATUS AND 5-6 MI VSBY RESTRICTIONS. RESIDUAL SHOWERS AND RESTRICTIONS WILL END SATURDAY MORNING AS THE COLD FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BRING VFR TO THE REGION SATURDAY AFTERNOON THROUGH MONDAY. THE NEXT FRONTAL SYSTEM IS FORECAST AFFECT THE AREA MONDAY NIGHT THROUGH MIDWEEK BRINGING SHOWERS AND POTENTIAL RESTRICTIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 9, 4:10 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 410 AM EDT FRI JUL 9 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-100815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 410 AM EDT FRI JUL 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 9, 3:19 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN CLARION 41.21N 79.38W
07/09/2010 E2.00 INCH CLARION PA LAW ENFORCEMENT
2.00 INCHES IN APPROX 30 MINUTES
0230 PM FLOOD SCOTT TOWNSHIP 40.08N 80.07W
07/09/2010 WASHINGTON PA NWS EMPLOYEE
UP TO A FOOT OF WATER ON 376 EAST BETWEEN MILE MARKER 63
AND 64
0300 PM HEAVY RAIN S RIMERSBURG 41.04N 79.50W
07/09/2010 M3.30 INCH CLARION PA TRAINED SPOTTER
3.30 INCHES IN 1 HOUR MEASURED IN RAIN GAGE
0300 PM HEAVY RAIN NEW KENSINGTON 40.57N 79.75W
07/09/2010 M1.05 INCH WESTMORELAND PA TRAINED SPOTTER
1.05 INCHES IN 1 HOUR
&&
ASMITHLocal storm report, Jul 9, 3:21 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD SCOTT TOWNSHIP 40.39N 80.08W
07/09/2010 ALLEGHENY PA NWS EMPLOYEE
UP TO A FOOT OF WATER ON 376 EAST BETWEEN MILE MARKER 63
AND 64
&&
ASMITHLocal storm report, Jul 9, 3:37 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM FLOOD 1 SSE TARENTUM 40.59N 79.75W
07/09/2010 WESTMORELAND PA TRAINED SPOTTER
1.75 INCHES OF RAIN IN ABOUT 75 MINUTES. WATER ON ROADS
AND RUNNING DOWN THE STREETS.
&&
ASMITHSpecial weather statement, Jul 9, 3:43 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT FRI JUL 9 2010
PAZ021-029-030-092045-
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
343 PM EDT FRI JUL 9 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY AND WESTMORELAND...
AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER MOUNT LEBANON...MOVING EAST AT 15
MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
UPPER SAINT CLAIR... MOUNT LEBANON... MCMURRAY...
CARNEGIE... BRIDGEVILLE... BETHEL PARK...
MCKEES ROCKS... BALDWIN... NORTH SIDE...
DOWNTOWN PITTSBURGH... SOUTH SIDE...
JEFFERSON BORO...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS WILL PRODUCE
PERIOD OF INTENSE RAIN...WIND GUSTS TO 40 MPH...AND PEA SIZE HAIL.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 4063 7965 4026 7951 4025 7979 4025 8014
4043 8019Special weather statement, Jul 9, 3:59 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI JUL 9 2010
PAZ015-016-092100-
CLARION PA-JEFFERSON PA-
359 PM EDT FRI JUL 9 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON AND CLARION...
AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF DORA...MOVING
EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
DORA... BROOKVILLE... PUNXSUTAWNEY...
REYNOLDSVILLE... BROCKWAY...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS WILL PRODUCE
PERIOD OF INTENSE RAIN...WIND GUSTS TO 50 MPH...AND PEA SIZE HAIL.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 4119 7877 4113 7880 4095 7880 4092 7916
4109 7923 4131 7881 4128 7875 4126 7873
4124 7873 4123 7870 4120 7870Local storm report, Jul 9, 4:03 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD LOWER BURRELL 40.58N 79.71W
07/09/2010 WESTMORELAND PA TRAINED SPOTTER
LOCALIZED FLOODING IN BASEMENTS IN KINMONT SECTION OF
LOWER BURRELL.
0359 PM FLOOD NEW KENSINGTON 40.57N 79.75W
07/09/2010 WESTMORELAND PA TRAINED SPOTTER
2.25 INCHES STORM TOTAL. SEVENTH STREET IN NEW KENSINGTON
CLOSED DUE TO FLOODING. PUCKETA CREEK OUT OF BANK.
&&
ASMITHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:41 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Butler, Clarion | 3 hr |
| Jul 9, 3:36 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 4 hr |
| Jul 9, 3:43 PM EDT | Special Weather Statement | PBZ | Allegheny | 62 min |
| Jul 9, 3:59 PM EDT | Special Weather Statement | PBZ | Jefferson | 61 min |
| Jul 9, 4:49 PM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 56 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.